Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 14, 1998, 9:41 PM CDT for Codington County, Day County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1998, 9:41 PM CDT (02:41 UTC)
- Expired
- May 14, 1998, 10:10 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Codington County, SD, Day County, SD
The radar
The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 9:41 PM CDT | Hail 0.75 | Webster, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 150241 RRA SVRABR SDC029-037-150310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 941 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA NORTHERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 1010 PM CDT * AT 937 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES NORTHWEST OF WATERTOWN OR 9 MILES SOUTH OF WAUBAY MOVING NORTH AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF WEBSTER...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUBAY AT 955 PM CDT WEBSTER AT 950 PM CDT THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. MIDDLEBROOKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:25 PM CDT, 16 minutes earlier.
Area forecast discussion, May 14, 9:25 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 925 PM CDT THU MAY 14 1998 HAVE UPDATED ZONES FOR SCATTERED THUNDERSTORMS IN CENTRAL ZONES... AND TO RAISE POPS IN WC MINN ZONES. .ABR...NONE. MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:44 PM CDT | Tornado Warning | ABR | Lyman | 46 min |
| May 14, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 50 min |
| May 14, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 47 min |
| May 14, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Day | 46 min |
| May 14, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 49 min |
| May 14, 11:26 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 34 min |
| May 15, 3:40 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 30 min |
| May 15, 4:37 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 33 min |
| May 15, 2:52 PM CDT | Flash Flood Warning | ABR | Spink | 4 hr |
| May 15, 2:57 PM CDT | Flash Flood Warning | ABR | Spink | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.